Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 208, NWS Grand Forks, ND

July 25, 2020Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2020, 3:58 PM CDT for Cavalier County, North Dakota. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2020, 3:58 PM CDT (20:58 UTC)
Expired
Jul 25, 2020, 4:28 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:05 PM CDTHAIL 16 Ene Clyde, NDMOSTLY PEA SIZED, WITH A FEW LARGER STONES.
Jul 25, 4:05 PM CDTHAIL 16 Ene Clyde, NDMOSTLY PEA SIZE HAIL, BUT A FEW LARGER STONES.
Jul 25, 4:12 PM CDTHAIL 1.514 W Langdon, NDTIME ESTIMATED BASED ON RADAR.
Jul 25, 4:12 PM CDTHAIL 1.514 W Langdon, NDREPORT RECEIVED VIA BROADCAST MEDIA. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS53 KFGF 252058
SVRFGF
NDC019-252145-
/O.NEW.KFGF.SV.W.0208.200725T2058Z-200725T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
358 PM CDT Sat Jul 25 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Cavalier County in northeastern North Dakota...

* Until 445 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located over Clyde, or 21
  miles west of Langdon, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dresden around 420 PM CDT.
  Langdon around 425 PM CDT.
  Osnabrock around 440 PM CDT.
  Olga around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4870 9897 4884 9892 4896 9796 4855 9795
TIME...MOT...LOC 2058Z 268DEG 40KT 4877 9884 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
2 follow-up statements
892 
WWUS53 KFGF 252115
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
415 PM CDT Sat Jul 25 2020

NDC019-252145-
/O.CON.KFGF.SV.W.0208.000000T0000Z-200725T2145Z/
Cavalier ND-
415 PM CDT Sat Jul 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN CAVALIER COUNTY...

At 415 PM CDT, a severe thunderstorm was located 7 miles southwest of
Dresden, or 11 miles west of Langdon, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Dresden around 430 PM CDT.
  Langdon around 435 PM CDT.
  Vang around 455 PM CDT.
  Olga around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4875 9874 4886 9870 4896 9796 4862 9795
TIME...MOT...LOC 2115Z 266DEG 30KT 4878 9863 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
320 
WWUS53 KFGF 252128
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
428 PM CDT Sat Jul 25 2020

NDC019-252138-
/O.CAN.KFGF.SV.W.0208.000000T0000Z-200725T2145Z/
Cavalier ND-
428 PM CDT Sat Jul 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAVALIER COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4875 9874 4886 9870 4896 9796 4862 9795
TIME...MOT...LOC 2126Z 268DEG 40KT 4878 9841 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:03 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 25, 3:03 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT Sat Jul 25 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jul 25 2020

The main impact for the short term will be the cold frontal
passage tonight, and any associated severe storms with it.

Low clouds are finally scouring out of the southern Red River
Valley, yet some still remain over west central Minnesota. Other
areas have cleared, allowing good heating, with plenty of
moisture. SPC meso page shows plenty of surface based CAPE along
and west of the Valley, with good 0-6km effective shear. Surface
cold front appears to be inching into the Devils Lake region and
central North Dakota, which will be the focus for late afternoon
and evening showers and storms. High resolution guidance shows
activity breaking out over central North Dakota between 5 and 7
pm, with potential strong to severe storms then. Think most of the
strong to severe activity will last through sundown, then think
it will trend downward again. Not much of a low level jet tonight
to keep things going beyond then, but will be monitoring those
trends this evening. Even though storms may not be severe by late
evening and overnight, they should hold together and bring some
rain to many areas. All this activity should move out of the FA by
late Sunday morning, with the rest of the period looking more
normal temperature-wise, and quieter.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jul 25 2020

July has been an active month so far, but it looks like we will be
getting a break near the end of the month. High pressure is present
at the surface throughout much of the next week. This quieter high
pressure pattern starts to break down later in the week with some
chances for showers or thunderstorms returning Friday into the
weekend. For this potentially more active period there is good
agreement on a change in pattern around this time, but specifics are
uncertain with the spread in deterministic and ensemble guidance.
Temperatures in this period will be relatively stable with a slight
warming trend going from near normal on Monday to warmer than normal
later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 115 PM CDT Sat Jul 25 2020

The main forecast issue for the immediate short term is how quick
the remaining low clouds will exit the TAF sites, which include
KFAR, KTVF, and KBJI. Basically, it appears they should exit out
of these last sites within the next 1 to 2 hours. After that,
expecting mainly light winds and minimal sky cover. Added in when
TSRA should move in tonight. Best chances look to be for the
northern TAF sites, but they could well impact even KFAR as well.
Looks like this activity should exit the eastern FA Sunday
morning, with a quieter period expected thereafter.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...NC
AVIATION...Godon
Hazardous weather outlook, Jul 25, 4:11 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Sat Jul 25 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
411 AM CDT Sat Jul 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Storms are expected to affect the Devils Lake basin after
4pm, and the remainder of eastern North Dakota into the Red River
Valley after 6pm. Severe storm potential will diminish after
sunset. Main threats include hail up to 1.5 inches and wind gusts
up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

In the hours before

Local storm report, Jul 25, 10:40 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND DMG     5 N AUDUBON             46.94N 95.98W
07/25/2020                   BECKER             MN   PUBLIC

            THREE TO FIVE INCH DIAMETER BRANCHES DOWN
            BASED ON PICTURES WITH TIME ESTIMATED BASED
            ON RADAR.

&&

NC
Local storm report, Jul 25, 11:33 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     TSTM WND DMG     9 S LAKE PARK           46.75N 96.10W
07/25/2020                   BECKER             MN   PUBLIC

            APPLE TREE DOWNED ON SOUTH SIDE OF BIG
            CORMORANT LAKE. 1.58 INCHES OF RAIN
            RECEIVED. REPORT RECEIVED VIA SOCIAL MEDIA.
            TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 25, 11:43 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND DMG     5 SE PERHAM             46.55N 95.50W
07/25/2020                   OTTER TAIL         MN   PUBLIC

            TREES DOWNED ON SOUTH SIDE OF BIG PINE LAKE.
            TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 25, 12:44 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     TSTM WND DMG     1 N ROLLAG              46.75N 96.24W
07/25/2020                   CLAY               MN   PUBLIC

            SUNFLOWER FIELDS FLATTENED. REPORT RECEIVED
            VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 25, 3:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/24/2020                   GRAND FORKS        ND   PUBLIC

            SIDING DAMAGE AT SILVER WATERS APARTMENT
            BUILDING. REPORT RECEIVED VIA SOCIAL MEDIA.
            TIME ESTIMATED VIA RADAR.

1030 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/24/2020                   GRAND FORKS        ND   PUBLIC

            ROOF DAMAGE AT THE BODEN APARTMENT COMPLEX.
            REPORT RECEIVED VIA SOCIAL MEDIA. TIME
            ESTIMATED VIA RADAR.

&&
Special weather statement, Jul 25, 3:28 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
328 PM CDT Sat Jul 25 2020

NDZ006-007-252115-
Towner ND-Cavalier ND-
328 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES UNTIL 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rocklake, or 41 miles west of Langdon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rocklake around 335 PM CDT.
  Calvin, Clyde and Sarles around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4871 9937 4883 9940 4898 9887 4874 9876
TIME...MOT...LOC 2027Z 255DEG 24KT 4878 9929

Knutsvig

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:38 PM CDTSpecial Weather StatementFGFNelson37 min
Jul 24, 7:44 PM CDTSpecial Weather StatementFGFNelson31 min
Jul 24, 8:15 PM CDTSpecial Weather StatementFGFNelson30 min
Jul 24, 8:17 PM CDTSpecial Weather StatementFGFBarnes28 min
Jul 24, 8:19 PM CDTSevere Thunderstorm WarningFGFNelson26 min
Jul 24, 8:27 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey33 min
Jul 24, 8:36 PM CDTSpecial Weather StatementFGFBarnes39 min
Jul 24, 8:50 PM CDTSpecial Weather StatementFGFEddy25 min
Jul 24, 9:05 PM CDTSpecial Weather StatementFGFNelson55 min
Jul 24, 9:18 PM CDTSpecial Weather StatementFGFWalsh42 min
Jul 24, 9:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele45 min
Jul 24, 9:43 PM CDTSpecial Weather StatementFGFGrand Forks47 min
Jul 24, 9:53 PM CDTSpecial Weather StatementFGFSteele, Traill52 min
Jul 24, 10:06 PM CDTSpecial Weather StatementFGFWalsh24 min
Jul 24, 10:14 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh46 min
Jul 24, 11:09 PM CDTSpecial Weather StatementFGFSargent66 min
Jul 24, 11:41 PM CDTSevere Thunderstorm WarningFGFCass64 min
Jul 25, 12:01 AM CDTSevere Thunderstorm WarningFGFCass, Traill44 min
Jul 25, 12:07 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent38 min
Jul 25, 12:27 AM CDTSpecial Weather StatementFGFSargent48 min
Jul 25, 12:42 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland27 min
Jul 25, 1:30 AM CDTSpecial Weather StatementFGFRichland60 min
Jul 25, 2:05 AM CDTAreal Flood AdvisoryFGFCass5 hr
Jul 25, 8:53 AM CDTRiver Flood WarningFGFCass3 days
Jul 25, 8:55 AM CDTRiver Flood WarningFGFCass49 hr
Jul 25, 3:28 PM CDTSpecial Weather StatementFGFTowner47 min
Jul 25, 4:29 PM CDTSpecial Weather StatementFGFCavalier46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.